Arthrem linked to liver harm

The supplement has been linked to 14 cases of liver harm, including hepatitis, abnormal liver function and jaundice.

Pills and capsules in hand

A heavily marketed herbal supplement poses a risk of liver damage and some users of the product have ended up in hospital.

Arthrem, touted as a “natural dietary supplement for maintaining and supporting joint health and mobility”, has been linked to 14 cases of liver harm, including hepatitis, abnormal liver function and jaundice.

Medsafe group manager Chris James said all 14 patients stopped taking the supplement and had since recovered or were improving.

Mr James said the chemical composition of Arthrem’s active ingredient, Artemisia annua (or sweet wormwood) extract, wasn’t disclosed and other products containing the ingredient could have similar effects.

Arthrem is not being withdrawn but Medsafe said it was “continuing to monitor” the product’s safety.

If you’re taking Arthrem and experience any of the following symptoms, Medsafe’s advice is to stop using the supplement immediately and contact your doctor:

  • Nausea
  • Itching
  • Pale stools
  • Dark urine
  • Stomach pain
  • Jaundice.

Choosing Wisely

Choosing Wisely

16nov choosing wisely promo default

Choosing Wisely

This article is part of our content on Choosing Wisely, a campaign encouraging a change in thinking by health professionals and consumers to avoid unnecessary medical intervention.

Learn more

Member comments

Get access to comment